Tornadoes · United States · Illinois · 2003
F0 tornado, Germantown Hills to Metamora, Illinois, May 28, 2003
From Germantown Hills to Metamora, this F0 tornado ran 0.1 miles across Woodford County on May 28, 2003, touching down at 2:58 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 28, 2003
- Touchdown
- 2:58 PM CDT (19:58 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Woodford County
- Touchdown point
- 40.750, -89.380
- Lift-off point
- 40.750, -89.380
- Record number
- 896
What the Weather Service recorded
A tornado touched down on the southeast side of Germantown Hills (Woodford County), damaging a house. It pushed the front door open and blew the back wall of the house out about 15 inches. As it traveled to the southeast the tornado blew down numerous trees and power lines, before moving into Tazewell County. No injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS ILX issued a tornado warning for this county at 19:41 UTC, 17 minutes before the tornado touched down, in force until 20:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:15 UTC | 20:15 UTC | Severe Thunderstorm Warning | ILX |
| 19:41 UTC | 20:30 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 18:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 28, 11:45 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 28, 11:45 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT WED MAY 28 2003 UPDATED ZONES FOR STRONGER WINDS THIS AFTERNOON AND FOR WARMER HIGHS IN THE UPPER 70S WEST OF I-57. OTHERWISE SHOWERS AND THUNDERSTORMS ARE STILL LIKELY...THOUGH MAINLY EARLY WEST OF I-57. EXPECT HIGHS BETWEEN 75 AND 80 WITH WARMEST READINGS SE AND WESTERN CWA WHILE WEST WINDS 15 TO 25 MPH BECOME NW AS A COLD FRONT MOVES SE ACROSS CENTRAL IL THIS AFTERNOON. COLD FRONT AT 16Z EXTENDED FROM SE WI SW ALONG THE IA/IL BORDER AND INTO NW MO. CONVECTION AHEAD OF THE FRONT WAS EAST OF THE IL RIVER WITH JUST A FEW EMBEDDED THUNDERSTORMS SO FAR THIS MORNING. TEMPERATURES RANGED FROM THE LOWER 60S IN RAIN COOLED AREAS OF THE NW CWA...TO THE MID TO UPPER 70S IN SUNNIER AREAS OF THE SE CWA. SPC CONTINUED TO SHIFT SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER SE AND NOW ALONG AND SE OF I-70 UNTIL SUNSET. LIMITING FACTOR FOR SEVERE WEATHER IS DEEPER MOISTURE RETURN. SURFACE DEWPOINTS ARE IN THE MID 50S EASTERN CWA WHILE LOWER 60S NW CWA. MOISTURE FAIRLY SHALLOW AS 850 MB DEWPOINT OF 0C AT KILX AT 12Z WHILE POOL OF DEWPOINTS OF 6 TO 8C ALONG COLD FRONT IN SE IA AND NW MO. SOME INSTABILITY AROUND WITH CAPES BETWEEN 500 AND 1000 J/KG THIS AFTERNOON WHILE LIFTED INDICES OF MINUS 2 TO 4C. FASTER ETA HAS BEEN DOING BETTER WITH MOVEMENT OF COLD FRONT AND CONTINUED TO FOLLOW. COLD FRONT TO MOVE SE TO I-55 BY 21Z AND TO THE IL/IN BORDER BY 00Z. GRADIENT WEST WINDS OF 15 TO 25 MPH AND TURNING NW AFTER COLD FRONTAL PASSAGE. .ILX...NONE. HUETTL
Hazardous weather outlook, May 28, 11:00 AM CDT, 3 hours 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL SHIFT EAST OF ILLINOIS BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN OVER CENTRAL ILLINOIS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH/HUETTL
In the hours before
Local storm report, May 28, 2:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
255 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM 1 N WASHINGTON IL TORNADO
05/28/03 TAZEWELL REPORTED BY SPOTTER
BAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
8.0 hours before the tornado, 94 km from the path. May 28, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -168 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
Lincoln, IL (KILX), 00:00Z
4.0 hours after it, 94 km from the path. May 29, 2003.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 1185 J/kg
- Mixed-layer LCL
- 2573 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.8 K/km
The surface observations
Peoria (PIA), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:54 UTC | 75 | 67 | 250° 11 kt | 1009.8 | ||
| 19:54 UTC | 75 | 64 | 290° 12 kt | 19 | 1008.5 | |
| 20:14 UTC | 69.8 | 62.6 | 40° 11 kt | 1009.1 | ||
| 20:54 UTC | 78 | 59 | 310° 15 kt | 22 | 1008.1 | |
| 21:54 UTC | 79 | 52 | 320° 13 kt | 25 | 1007.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the touchdown began at 19:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 28, 2003
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:40 PM CDT | F1 | Woodford, IL | 3.5 | 100 | |||
| May 28 | 3:10 PM CDT | F0 | Tazewell, IL | 0.1 | 10 | |||
| May 28 | 3:19 PM CDT | F0 | Kane, IL | 1.0 | 50 | |||
| May 28 | 3:39 PM CDT | F0 | Kendall, IL | 1.0 | 50 | |||
| May 28 | 3:41 PM CDT | F0 | Tazewell, IL | 0.1 | 10 | |||
| May 28 | 3:56 PM CDT | F0 | Logan, IL | 0.1 | 10 | |||
| May 28 | 3:59 PM CDT | F0 | Logan, IL | 1.2 | 20 | |||
| May 28 | 5:49 PM CDT | F0 | Ford, IL | 1.5 | 75 | |||
| May 28 | 7:05 PM CDT | F0 | Vermilion, IL | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.